Depression Drugs Can Hurt Your Heart

Antidepressants increase artery thickness, putting patients at risk of heart disease

/ Author:  / Reviewed by: Joseph V. Madia, MD

(RxWiki News) Depression is known to increase the risk of heart disease.

Now, a new study shows that antidepressant drugs - separate from the effects of the disease itself - may have an effect on heart health.

Researchers have linked antidepressant use to thicker arteries, which can potentially lead to heart disease and stroke.

One of the main factors that thickens people's arteries is age. In this study, the researchers found that taking antidepressants essentially increased carotid artery thickness by four years.

"Antidepressants may increase your risk of heart disease and stroke."

However, Amit Shah, M.D., a cardiology fellow at Emory University School of Medicine, says that people taking antidepressants should not stop taking these drugs based on the study's results, as more research is needed to establish a cause-and-effect relationship.

He adds that the body sometimes has the ability to balance out the effects of drugs over time.

For their study, Shah and colleagues examined 513 twins who served in the Vietnam War. Among the pairs of twins where only one brother took antidepressant medications, the one taking the drugs was more likely to have a thicker carotid artery -

While this study did not identify the mechanism that causes the arteries to thicken, Shah says that blood vessels might be affected by antidepressants because a role played by serotonin, a chemical that helps brain cells communicate.

The most common antidepressants (serotonin reuptake inhibitors like Prozac) increase the level of serotonin in the brain, while other antidepressants also have an impact on serotonin and other brain chemicals.

Shah is also careful to note that while the results are interesting, antidepressants have a proven clinical benefit, and that patients who have been prescribed these medications should not stop based solely on these findings.

Talk to your physician before starting or stopping any prescribed medication.

Reviewed by: 
Review Date: 
April 6, 2011
Last Updated:
April 9, 2011